Oklahoma, 2004

Flash Flood in Oklahoma, August 30, 2004

August 30, 2004 · NWS OUN · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 30, 10:17 AM CST, 13 minutes earlier.

Area forecast discussion, Aug 30, 10:17 AM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1117 AM CDT MON AUG 30 2004

.DISCUSSION...
WILL CONTINUE HIGH POPS OVER W OK INTO EARLY AFTERNOON BASED ON
PERSISTENCE OF CURRENT ACTIVITY. SHARP GRADIENT IN POPS EASTWARD AND
SOUTHWARD WITH LITTLE OR NO CHANCE EASTERN OK INTO WESTERN N TX.
HIGH TEMPS LOWERED CONSIDERABLY AND CLOUD COVER INCREASED OUT W
WHERE RECOVERY - IF ANY - WILL BE SLOW.  WILL NEED TO WATCH OUTFLOW
BOUNDARY CENTRAL/SW OK FOR RE-INITIATION THIS AFTERNOON IF CIRRUS
THINS ENOUGH TO ALLOW FOR RECOVERY/DESTABILIZATION. 24

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  88  64  88  65 /  10   0   0  10
HOBART OK         81  65  90  66 /  50  10   0  10
WICHITA FALLS TX  90  65  89  67 /  10   0   0  10
GAGE OK           80  65  90  63 / 100  30  10  10
PONCA CITY OK     88  62  89  65 /  20  20   0  10
DURANT OK         89  64  88  66 /  10   0   0  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

24
Hazardous weather outlook, Aug 30, 6:00 AM CST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
700 AM CDT MON AUG 30 2004

OKZ004>048-050>052-TXZ083>090-311200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED THROUGH TONIGHT.

DISCUSSION...
THUNDERSTORMS DEVELOPING THIS MORNING ACROSS NORTHWEST OKLAHOMA ARE
ASSOCIATED WITH THE LOW LEVEL JET AND INFLUENCE FROM AN UPPER LEVEL
DISTURBANCE PASSING THROUGH THE AREA. ALTHOUGH ABUNDANT INSTABILITY
EXISTS...VERTICAL WIND SHEAR REMAINS TOO WEAK TO SUPPORT ORGANIZED
SEVERE THUNDERSTORM DEVELOPMENT. ONE OR TWO STORMS MAY BRIEFLY
BECOME SEVERE...WITH HAIL TO THE SIZE OF QUARTERS...BEFORE STORMS
WEAKEN TOWARD MIDDAY.

ADDITIONAL THUNDERSTORMS MAY DEVELOP THIS AFTERNOON ACROSS WESTERN
KANSAS...NEAR A COLD FRONT...WITH A FEW OF THESE STORMS MOVING INTO
NORTHERN OKLAHOMA THIS EVENING AND OVERNIGHT. ALTHOUGH ISOLATED
SEVERE THUNDERSTORMS CAN NOT BE COMPLETELY RULED OUT...ORGANIZED
SEVERE WEATHER IS NOT EXPECTED.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY AUG 31.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.

OTHER HAZARDOUS WEATHER...
SLOW MOVING THUNDERSTORMS...ALONG WITH REPEATED DEVELOPMENT OVER THE
SAME AREAS...MAY RESULT IN LOCALIZED FLOODING ACROSS NORTHWEST
OKLAHOMA THIS MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
A SLIGHT CHANCE OF THUNDERSTORMS RETURNS NEXT FRIDAY AND SATURDAY AS
ANOTHER COLD FRONT APPROACHES THE AREA.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.

JAMES

In the hours before

Special weather statement, Aug 30, 4:46 AM CST, 5 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
546 AM CDT MON AUG 30 2004

OKZ010-301100-

WOODWARD OK-
546 AM CDT MON AUG 30 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR WOODWARD COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTH OF QUINLAN AT 546 AM
CDT...MOVING SOUTHEAST AT 5 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN WOODWARD COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

JAMES
Special weather statement, Aug 30, 4:48 AM CST, 5 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
548 AM CDT MON AUG 30 2004

OKZ015-301100-

DEWEY OK-
548 AM CDT MON AUG 30 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR DEWEY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST OF CESTOS AT 548
AM CDT...MOVING SOUTH AT 5 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN DEWEY COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

JAMES
Special weather statement, Aug 30, 8:35 AM CST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
935 AM CDT MON AUG 30 2004

OKZ021-301500-

BECKHAM OK-
935 AM CDT MON AUG 30 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST OF
SAYRE AT 935 AM CDT...MOVING SOUTHWEST AT 10 MPH.  THIS STORM
WILL PRODUCE VERY HEAVY RAINFALL...WIND GUSTS TO 50 MPH AND
SMALL HAIL DURING THE NEXT 30 MINUTES OR SO.

PEOPLE IN BECKHAM COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

SIX

The radar

The Vance AFB radar (KVNX), 115 km away, was scanning. The volume nearest the first event began at 16:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Dewey

When
August 30, 10:30 AM CST to 1:00 PM CST
Where
Dewey County, 8 mi E of Camargo
Reported by
EMERGENCY MANAGER
Coordinates
35.988, -99.008 (the zone’s center; the record gives no point)

A complex of thunderstorms moved southward through western Oklahoma during the morning of August 30, and dropped isolated heavy rainfall amounts up to 3 inches over western Dewey County near Camargo, OK. The runoff from this heavy precipitation produced flash flooding in the area during late morning and early afternoon of August 30. At 11:00 am CST, a Dewey County emergency management official reported that County Road EW67 was closed as a small creek had overflowed its banks and covered the road 8 miles east of Camargo, OK.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2004Every state in 2004This day in weather historyWarnings in Oklahoma, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418045.